Kansas, 2014

Hail in Kansas, April 12, 2014

April 12, 2014 · NWS TOP · 27 events in 7 counties and zones

Storms hit the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Storms hit the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 12, 2:42 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 12, 2:42 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CDT Sat Apr 12 2014

.SHORT TERM...(This Evening through Sunday)
Issued at 342 PM CDT SAT APR 12 2014

20Z water vapor imagery and profiler data shows a weak wave moving
through the central plains while a shortwave over the southwest
moves into AZ and a second shortwave digs southeast through the
Pacific northwest. Surface obs show an inverted trough just to the
west of the forecast area across central and southwest KS. Strong
southerly winds continue to bring dewpoints in the upper 50s and
lower 60s north into eastern KS. A dryline was noted from western OK
into central KS near Kingman up to near Elsworth.

The main question for this evening is whether a surface parcel will
be able to break through an impressive elevated mixed layer (EML)
that the 18Z NAM shows is still providing 60 to 100 J/kg of CIN just
east of the dryline. The latest high resolution models are still
trying to generate an isolated storm of two off the dryline during
the next hour or two and lift it into northeast KS. Shear profiles
continue to look unimpressive, but with CAPE values on the order of
2500 J/kg, there would be a hail risk if an updraft were able to get
going. At this point am thinking the cap may end up being to strong
since convergence along the dryline is minor and a weak shortwave is
the only real forcing to break the cap. Even at 20Z there is not
much of a CU field along the dryline to speak of either. So
attention turns to the inverted trough to the north and whether
storms can back build into northeast KS. The surface boundary across
IA is further north than previous models had progged with the best
low level convergence across northeast IA. So in general precip
chances look highly dependent on whether a storm or two forms off
the dryline. Because of this have trended POPs lower for tonight.
Lows will be mild for much of the area as southerly winds continue
to bring warm air into the forecast area. The exception may be over
Far north central KS where the trough/front could slip south
shifting the winds to the northeast and allow temps to fall into the
mid 50s.

For Sunday, there should be much better lift and forcing for precip
as the shortwave over the southwest is kicked east and the frontal
boundary pushes southeast. Increasing clouds suggest the
destabilization could be limited ahead of the front and the models
show less instability with the cold front. Additionally deep layer
shear continues to look marginal. Think there will be a broken line
of showers and storms with the front and have continued with
categorical wording in eastern KS through the afternoon. There may
also be enough instability for some of the stronger storms to produce
hail. There should be a modest warm up of 5 or 10 degrees Sunday
before strong cold air advection kicks in and causes temps to fall
behind the front. There may also be a brief period where winds could
reach advisory levels across north central KS late in the afternoon.
Some of the models are showing the potential for gusts up to 40KT.
Opted to hold off on any advisory at this time since it appears to
be a small window where winds would exceed advisory levels and
confidence in the overall model performance is only average.

.LONG TERM...(Sunday Night through Saturday)
Issued at 342 PM CDT SAT APR 12 2014

Several challenges Sunday night into Monday night, including
precipitation chances and types, temperatures, and wind speeds.

Initial upper wave and cold front should exit the east and
southeast early in the evening with next surge of upper forcing
via the next wave aloft coming into the western and central
portions overnight. The NAM continues to be a rather slow and also
deeper solution with the secondary wave, with colder air
throughout the column keeping saturation deeper and heavier/longer
duration precipitation chances. With the split flow continuing and
energy bifurcating along it to the northwest, nailing down
specifics of the forcing and vertical profiles is difficult, but
still believe the NAM is hard to swallow and will rely on the
larger domain solutions again. In this scenario, low and mid
levels dry out Sunday night into Monday morning, keeping amounts
light and highs still reaching the mid and upper 40s Monday.
Although ice crystal formation could still be difficult, with
soundings falling below freezing through the column, still looks
to be a several hour window of light snowfall potential. Given the
warmth of recent days and likely wet ground, any accumulations
should be limited to grassy surfaces. Stout pressure gradient and
diurnally high mixing heights could present a wind advisory
concern Sunday night and perhaps into early Monday, but given this
rare occurrence frequency and aforementioned uncertainty, will
hold off on any headlines at this point. Freezing temperatures
look to impact western and northern locations briefly Sunday night
and the entire area for many hours Monday night as the surface
ridge passes under clear skies.

Zonal flow brings south winds back rather quickly Tuesday and
Wednesday with limited initial moisture return behind the early week
anticyclone. Could see some fire weather concerns here. Next
precipitation chance still on track for the late week, but
considerable uncertainty here too with split flow persisting. Some
consistency in Thursday and Thursday night for chance PoPs here. How
much cold air comes in then for Friday is tricky, but should see
some moderation for Saturday.

&&

.AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon)
Issued at 1226 PM CDT SAT APR 12 2014

Confidence in thunderstorms impacting the terminals this afternoon
or this evening is diminishing. Latest NAM12 and RAP13 continue to
show a decent elevated mixed layer capping the boundary layer with
only a weak wave providing any forcing. Any low level convergence
looks to remain well north along a trough axis/front in southern
NEB and IA. And the latest HRRR suggests that maybe an isolated
storm or two will be able to break the cap due to daytime heating.
Because of this will not mention any TS in the forecast at this
time. Additionally any lower CIGS from the models seems to be tied
to a potential MCS moving south. With the increasing CIN overnight
and a veered low level jet, am a little suspicious of the NAM and
especially the GFS which has not had a handle on the low level
moisture now since it began to advect north. Therefore will keep
the forecast VFR overnight. Think deteriorating conditions with
precip is most likely with the eventual FROPA which looks to
affect the terminals early Sunday afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...65
AVIATION...Wolters
Hazardous weather outlook, Apr 12, 2:52 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT SAT APR 12 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-132100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
352 PM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE OVER FAR NORTHEAST AND NORTHERN KANSAS
THIS EVENING AND CONTINUING OVERNIGHT. THE STRONGEST OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HAIL LARGER THAN HALF DOLLARS
AND LOCALLY DAMAGING WINDS.

THUNDERSTORMS MAY ALSO DEVELOP LATE THIS AFTERNOON ALONG A DRY
LINE IN CENTRAL KANSAS...ALTHOUGH THIS DEVELOPMENT IS MUCH MORE
UNCERTAIN. IF STORMS ARE ABLE TO DEVELOP IN THIS AREA...THEY WOULD
BE CAPABLE OF PRODUCING VERY LARGE HAIL AROUND TWO INCHES IN
DIAMETER...AND LOCALLY DAMAGING WINDS. CHANCES FOR THUNDERSTORM
DEVELOPMENT ACROSS CENTRAL KS WILL LIKELY DIMINISH QUICKLY AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY ON SUNDAY FOR THE
ENTIRE AREA. BY SUNDAY AFTERNOON...SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE ACROSS EAST CENTRAL KANSAS. THE PRIMARY
HAZARDS WITH THIS ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS.

TEMPERATURES MAY DROP TO NEAR OR JUST BELOW THE FREEZING MARK
EARLY MONDAY MORNING IN NORTH CENTRAL KANSAS. BY EARLY TUESDAY
MORNING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING FOR
THE ENTIRE OUTLOOK AREA WITH A HARD FREEZE POSSIBLE AS LOW
TEMPERATURES MAY DROP INTO THE MIDDLE TO UPPER 20S.

.SPOTTER INFORMATION STATEMENT...

THERE CONTINUES TO BE A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED
BEFORE 9 PM MAINLY FOR STORMS THAT DEVELOP OVER CENTRAL KANSAS.

WOLTERS

The radar

The Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

27 hail. Local standard time, as filed.

Hail, Clay

When
April 12, 5:54 PM CST to 5:56 PM CST
Where
Clay County, Green
Measured
0.88 in hail
Reported by
Public
Coordinates
39.430, -97.000

Hail, Clay

When
April 12, 6:00 PM CST to 6:02 PM CST
Where
Clay County, 1.38 mi S of Clay Center
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.360, -97.120

Hail, Clay

When
April 12, 6:00 PM CST to 6:02 PM CST
Where
Clay County, 1.75 mi NE of Green
Measured
1.75 in hail
Reported by
Public
Coordinates
39.450, -96.980

Hail, Clay

When
April 12, 6:05 PM CST to 6:07 PM CST
Where
Clay County, 2.62 mi NW of Broughton
Measured
1.5 in hail
Reported by
Public
Coordinates
39.350, -97.080

Hail, Clay

When
April 12, 6:23 PM CST to 6:25 PM CST
Where
Clay County, 2.12 mi NE of Broughton
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.340, -97.020

Hail, Clay

When
April 12, 6:30 PM CST to 6:32 PM CST
Where
Clay County, 3.5 mi S of Green
Measured
1.5 in hail
Reported by
Public
Coordinates
39.380, -96.990

Hail, Clay

When
April 12, 6:37 PM CST to 6:39 PM CST
Where
Clay County, 3.5 mi S of Green
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.380, -96.990

Hail, Riley

When
April 12, 6:39 PM CST to 6:41 PM CST
Where
Riley County, 0.87 mi SE of Leonardville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.360, -96.860

Hail, Marshall

When
April 12, 6:45 PM CST to 6:47 PM CST
Where
Marshall County, 0.69 mi N of Frankfort
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
39.710, -96.420

Hail, Marshall

When
April 12, 6:46 PM CST to 6:48 PM CST
Where
Marshall County, 0.69 mi N of Frankfort
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.710, -96.420

Hail, Marshall

When
April 12, 6:47 PM CST to 6:49 PM CST
Where
Marshall County, 4.84 mi N of Vermillion
Measured
1.75 in hail
Reported by
Public
Coordinates
39.790, -96.270

Hail, Marshall

When
April 12, 6:50 PM CST to 6:52 PM CST
Where
Marshall County, 4.84 mi N of Vermillion
Measured
1.75 in hail
Reported by
Public
Coordinates
39.790, -96.270

Hail, Riley

When
April 12, 7:06 PM CST to 7:08 PM CST
Where
Riley County, 5.08 mi WNW of Mariadahl
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -96.750

Hail, Riley

When
April 12, 7:09 PM CST to 7:12 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Hail, Nemaha

When
April 12, 7:10 PM CST to 7:11 PM CST
Where
Nemaha County, 1.59 mi E of Seneca Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.850, -96.090

Hail, Nemaha

When
April 12, 7:15 PM CST to 7:17 PM CST
Where
Nemaha County, 3.48 mi NE of Seneca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.870, -96.030

Hail, Nemaha

When
April 12, 7:16 PM CST to 7:18 PM CST
Where
Nemaha County, 2.96 mi NW of Berwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.960, -95.860

Hail, Riley

When
April 12, 7:22 PM CST to 7:24 PM CST
Where
Riley County, 1.75 mi SE of Leonardville
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.350, -96.850

Hail, Pottawatomie

When
April 12, 7:25 PM CST to 7:27 PM CST
Where
Pottawatomie County, 1.6 mi W of Olsburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.650

Hail, Riley

When
April 12, 7:28 PM CST to 7:30 PM CST
Where
Riley County, 0.69 mi N of Walsburg
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.360, -96.800

Hail, Brown

When
April 12, 7:37 PM CST to 7:39 PM CST
Where
Brown County, 3.45 mi S of Hiawatha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.800, -95.530

Hail, Pottawatomie

When
April 12, 7:50 PM CST to 7:52 PM CST
Where
Pottawatomie County, 4.28 mi ESE of Garrison
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.350, -96.630

Hail, Pottawatomie

When
April 12, 7:54 PM CST to 7:56 PM CST
Where
Pottawatomie County, 2.14 mi NNE of Fostoria
Measured
1 in hail
Reported by
Public
Coordinates
39.460, -96.510

Hail, Pottawatomie

When
April 12, 8:08 PM CST to 8:10 PM CST
Where
Pottawatomie County, 2.96 mi NNE of Westmoreland
Measured
1 in hail
Reported by
Public
Coordinates
39.440, -96.400

Hail, Pottawatomie

When
April 12, 8:10 PM CST to 8:12 PM CST
Where
Pottawatomie County, 2.62 mi SE of Westmoreland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.370, -96.390

Hail, Pottawatomie

When
April 12, 8:15 PM CST to 8:17 PM CST
Where
Pottawatomie County, Blaine
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.500, -96.400

Hail, Jackson

When
April 12, 9:20 PM CST to 9:22 PM CST
Where
Jackson County, 0.53 mi E of Holton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.470, -95.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504659, 504660, 504661, 504662, 504663, 504664, 504665, 504666, 504667, 504668, 504669, 504670, 504671, 501966, 504672, 504673, 504674, 504675, 504676, 504677, 504678, 504679, 504680, 504681, 504682, 504683, 504684.